Opinions

Put yourself in control of birth control information

When was the last time you asked your pharmacist about the side effects of your birth control pill, patch, or shot? If the answer is never, then maybe it’s time to talk to your doctor.
A recent lawsuit against Bayer, the maker of two birth control pills called Yaz and Yasmin, is attempting to prove that Yaz and Yasmin have caused nearly 50 deaths.
That doesn’t seem like a lot of people, not when over 100 million women have taken Yaz since 2001, but the lawsuits are piling in.
The chemical combination in different birth control hormones can put users at risk of harmful side effects, including stroke, heart attack, blood clots, breast lumps, liver damage, and depression.
All of these risks, including the list of drugs (which includes Aspirin and Motrin) that increase the likelihood of these side effects, has been clearly labelled on the box since it was released in 2001.
Either people just aren’t reading the box, or they’re putting a scary amount of faith in modern medicine, neither of which is terribly appropriate.
Even if you aren’t talking about the fatal side effects of certain birth control pills, there’s a lot to worry about.
There is a long list of medications that can weaken the effects off your hormonal birth control method, and some of them are pretty common.
From antibiotics used to treat urinary tract infections to the herbal remedy St. John’s Wort, many common drugs have been found to interfere with hormonal birth controls’ effectiveness.
Phenobarbital, one of the most common seizure medications available on the market today, is notoriously well known for not playing nice with birth control.
Not only can mixing the two together increase your risk of getting pregnant, it can also completely neutralize the Phenobarbital or cause a long list of birth defects.
As with Yaz, that information has been clearly labelled on both Phenobarbital and affected birth control packaging for years. But still there are women who are suddenly struck by the revelation that they’re pregnant despite being on the pill.
Isn’t that reason enough to stay well informed?
It’s no longer just an urban myth. Whenever you have concerns about the medications you’re taking, consult a physician. Don’t just pop ‘n‘ pray.

Previous post

Sexual SOS: Love Gurus to the rescue

Next post

Is porn your other lover?